Montana, 2017Hail in Montana, July 10, 2017
July 10, 2017 · NWS MSO · 3 events in 1 county or zone
An organized upper level wave triggered thunderstorms that brought damaging hail to Silver Bow County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An organized upper level wave triggered thunderstorms that brought damaging hail to Silver Bow County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 10, 2:40 AM MST, 10 hours 27 minutes earlier.
Area forecast discussion, Jul 10, 2:40 AM MST, 10 hours 27 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
340 AM MDT Mon Jul 10 2017
.DISCUSSION...A weak disturbance moving through this morning has
led to a few showers and isolated thunderstorms across southwest
Montana and the Bitterroot mountains. The storms are fairly weak,
but a few of the storms are producing lightning and light to
moderate rainfall.
For this afternoon, an approaching shortwave trough will lead to
the development of thunderstorms mainly across southwest Montana,
Lemhi county of Idaho, parts of west-central Montana, and in
northwest Montana near Glacier Park. A few moderate to strong
storms will be possible in southwest Montana near Butte with the
main threats being strong gusty winds, brief heavy rain and hail.
A weak cool front pushing through this afternoon will also bring
breezy westerly winds of 10-20 mph with locally higher gusts to
valleys across western Montana and central Idaho.
A short break from the hot temperatures is expected behind the
front on Tuesday. High temperatures will be near normal on
Tuesday with highs in the low to mid 80s for many valleys across
western Montana and central Idaho.
By Wednesday into the coming weekend, a building hot ridge
pattern will return and reintroduce southwest flow. As a result,
temperatures will once again climb well above normal into the 90s
and low 100s for several days. Extended model guidance shows
inconsistencies on how long this heatwave will persist past the
weekend, however. In addition to hot temperatures, a series of
waves will introduce isolated shower/thunderstorm activity for
Lemhi County and southwest Montana each afternoon and evening.
&&
.AVIATION...
A few isolated showers/thunderstorms will continue for southwest
Montana in the vicinity of KBTM this morning. Hi-res model
guidance suggests the coverage of storm activity will increase
throughout mid day and afternoon, especially after 10/2000Z. This
activity will likely impact KSMN, KBTM, and northwest Montana in
the vicinity of KGPI. However, there is less certainty for the
storm activity over west-central Montana and KMSO. The main
thunderstorm threats will be gusty winds, lightning, small hail,
and brief heavy rainfall. Otherwise, expect occasional breezy
afternoon westerly wind gusts.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
In the hours before
Special weather statement, Jul 10, 12:29 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Missoula MT
129 PM MDT MON JUL 10 2017
MTZ007-102015-
Butte/Blackfoot Region MT-
129 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SILVER BOW COUNTY UNTIL
215 PM MDT...
At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Divide, or 15 miles south of Butte, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Butte and Walkerville around 155 PM MDT.
Other locations impacted by this storm include Janney and Newcomb.
LAT...LON 4575 11248 4576 11250 4575 11252 4572 11252
4567 11259 4578 11280 4612 11251 4610 11247
4605 11248 4602 11244 4593 11244 4589 11240
4585 11243 4583 11239
TIME...MOT...LOC 1929Z 216DEG 33KT 4579 11263Hail, Silver Bow
- When
- July 10, 1:07 PM MST to 1:12 PM MST
- Where
- Silver Bow County, 16 mi SE of Janney
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 45.736, -112.265
A person from the public reported nickel to quarter size hail along Highway 41 on Twitter.
Hail, Silver Bow
- When
- July 10, 2:29 PM MST
- Where
- Silver Bow County, 6 mi SE of Janney
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.839, -112.412
A resident on Z Bar T Road estimated hail smaller than golf balls but larger than quarters which caused tree branches to break and dented a camper.
Hail, Silver Bow
- When
- July 10, 3:30 PM MST
- Where
- Silver Bow County, 2 mi SW of Newcomb
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.900, -112.549
Nickel to quarter size hail fell causing Aspen tree leaves to tear off and destroyed a bird feeder.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, July 10 to 12, 20171 death · $1.0 million · EF1 · 6 events
- Dust Storm in New Mexico, July 10, 20171 death · 3 injured · 1 event
- Lightning Strike in Florida, July 10, 20171 death · 1 event
- Tornado and Hail in Illinois, July 10, 2017$472,000 · EF0 · 22 events
- Tornado and Flash Flooding in Indiana, July 10 to 11, 2017$213,000 · EF1 · 4 events
- Flash Flood and Hail in Ohio, July 10 to 11, 2017$425,000 · 1 in hail · 2 events
- Tornado and Flash Flooding in Ohio, July 10, 2017$46,000 · EF0 · 29 events
- Damaging Winds in West Virginia, July 10, 2017$44,000 · 60 kt wind · 18 events
- Tornado and Flash Flood in Ohio, July 10, 2017$43,000 · EF0 · 9 events
- Tornadoes and Damaging Winds in Pennsylvania, July 10, 2017$38,000 · EF0 · 7 events
- Flash Flood in Michigan, July 10, 2017$40,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 10, 2017$35,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705219, 705220, 705221.